Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 40, NWS La Crosse, WI

May 15, 2025Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 2025, 4:57 PM CDT for Clark County, Taylor County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2025, 4:57 PM CDT (21:57 UTC)
Expired
May 15, 2025, 5:45 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 12:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS53 KARX 152157
SVRARX
WIC019-119-152245-
/O.NEW.KARX.SV.W.0040.250515T2157Z-250515T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
457 PM CDT Thu May 15 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Clark County in central Wisconsin...
  Taylor County in north central Wisconsin...

* Until 545 PM CDT.

* At 457 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Cornell to 9 miles southwest of
  Marshfield, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Thorp, Greenwood, and Owen around 500 PM CDT.
  Abbotsford around 510 PM CDT.
  Dorchester and Jump River around 515 PM CDT.
  Medford around 520 PM CDT.
  Chelsea and Westboro around 530 PM CDT.
  Rib Lake around 535 PM CDT.

Other locations impacted by these severe thunderstorms include
Polley, The Mondeaux Flowage, Atwood, Perkinstown, Highway M And Joe
Martin Road, Esadore Lake, and Eidsvold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for central and
north central Wisconsin.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4495 9031 4474 9064 4493 9092 4538 9092
      4538 9005
TIME...MOT...LOC 2157Z 208DEG 53KT 4511 9104 4460 9035 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cecava
2 follow-up statements
359 
WWUS53 KARX 152218
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
518 PM CDT Thu May 15 2025

WIC019-119-152245-
/O.CON.KARX.SV.W.0040.000000T0000Z-250515T2245Z/
Clark WI-Taylor WI-
518 PM CDT Thu May 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN CLARK AND TAYLOR COUNTIES...

At 518 PM CDT, severe thunderstorms were located along a line
extending from near Jump River to 8 miles northeast of Spencer,
moving north at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Medford, Dorchester, and Jump River around 525 PM CDT.
  Chelsea around 535 PM CDT.
  Westboro around 540 PM CDT.
  Rib Lake around 545 PM CDT.

Other locations impacted by these severe thunderstorms include
Polley, The Mondeaux Flowage, Atwood, Perkinstown, Highway M And Joe
Martin Road, Esadore Lake, and Longwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central and
north central Wisconsin.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4495 9031 4474 9064 4499 9069 4521 9092
      4538 9092 4538 9005
TIME...MOT...LOC 2218Z 179DEG 51KT 4534 9084 4483 9015 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cecava
963 
WWUS53 KARX 152230
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
530 PM CDT Thu May 15 2025

WIC019-152239-
/O.CAN.KARX.SV.W.0040.000000T0000Z-250515T2245Z/
Clark WI-
530 PM CDT Thu May 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for central and
north central Wisconsin.

&&

LAT...LON 4538 9005 4512 9004 4512 9020 4503 9020
      4503 9056 4538 9082
TIME...MOT...LOC 2229Z 208DEG 53KT 4549 9073 4497 9004 

$$

WIC119-152245-
/O.CON.KARX.SV.W.0040.000000T0000Z-250515T2245Z/
Taylor WI-
530 PM CDT Thu May 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR TAYLOR COUNTY...

At 529 PM CDT, severe thunderstorms were located along a line
extending from Hawkins to 13 miles east of Abbotsford, moving
northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Rib Lake, Chelsea, and Westboro around 535 PM CDT.

Other locations impacted by these severe thunderstorms include Wood
Lake, The Mondeaux Flowage, Highway 13 And County Road M,
Stetsonville, Perkinstown, County Roads A And E, and Highway M And
Joe Martin Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for central and
north central Wisconsin.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4538 9005 4512 9004 4512 9020 4503 9020
      4503 9056 4538 9082
TIME...MOT...LOC 2229Z 208DEG 53KT 4549 9073 4497 9004 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cecava

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:27 PM CDT, 2 hours 30 minutes earlier. Its key messages:

  • Severe weather possible through 8 PM tonight. Large hail (possibly in the excess of 2.5" in diameter), tornadoes, and damaging winds (60-70 mph wind gusts) are all possible.
  • 35 to 50 mph wind gusts (60-90% probability of wind gusts of 45 mph or greater west of the Mississippi River) on Friday. A Wind Advisory will be likely needed west of the Mississippi River.
Area forecast discussion, May 15, 2:27 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
227 PM CDT Thu May 15 2025

.KEY MESSAGES...

- Severe weather possible through 8 PM tonight. Large hail
  (possibly in the excess of 2.5" in diameter), tornadoes, and
  damaging winds (60-70 mph wind gusts) are all possible.

- 35 to 50 mph wind gusts (60-90% probability of wind gusts of
  45 mph or greater west of the Mississippi River) on Friday. A
  Wind Advisory will be likely needed west of the Mississippi
  River.

&&

.DISCUSSION...
Issued at 227 PM CDT Thu May 15 2025

This afternoon and early evening

At 2 PM, a cold front was located near Interstate 35 and warm
front was located near Interstate 94. There was an occluded
front that extends northwest back to a low pressure area near
the Intersection of North Dakota/South Dakota/west-central
Minnesota. In the warm sector of this system the MVFR deck of
clouds is starting to break-up. Temperatures have warmed into
the lower and mid-80s and dew points are in the lower to
mid-60s. This is resulting in surface-based CAPES of 2500-3500
J/kg. 900-600 mb lapse rates are near 9 C/km. Effective shear
remain in the 40 to 45 knot shear, so we have ample shear for
supercell development. The SPC Mesoscale Analysis shows that CIN
has eroded across southeast Minnesota and northeast Iowa, and
it will dissipate across the remainder of the area by 3 PM.

Still see a variety of run to run solutions on when the storms
will start to form. For example the HRRR was showing the initial
development over west-central Wisconsin earlier this morning.
It has now trended west over east-central and southeast
Minnesota. We are starting to see some thunderstorm development
west of the Twin Cities and south-central Minnesota just west of
Interstate 35.

Soundings west of the Mississippi River are a bit less
favorable for very large hail than those over west-central and
central Wisconsin where the NCAPEs are much greater. Hail will
likely occur between a half hour to hour after supercell
development. There could potentially be some isolated reports of
hail greater than 2.5" in diameter in Wisconsin.

The better 0-1 km helicity look to be from east-central
Minnesota southeast through west-central, central, and southeast
Wisconsin. These areas have a higher tornado potential. As a
result, a Tornado Watch has been issued until 8 PM for part of
this area. Particularly concerned about central Wisconsin where
the supercells will have time to mature and where there
discrete, southern supercells will have the better potential to
ingest unimpeded instability and low-level helicity. This area
would have the potential of stronger tornadoes.

With DCAPEs of 1000-1500 J/kg, dry air aloft, and 40-50 knot
winds between 800 and 600 mb, there will be the potential for
damaging winds. Currently thinking that these winds will be in
the 60 to 70 mph range.

Friday into Saturday

A closed low will be move slowly east from Minnesota into the
Great Lakes. As shortwaves rotate around this low, there will be
periodic showers. There may be even some thunderstorms on
Friday afternoon as the mean surface CAPES climb up to 1000
J/kg. Rainfall totals will range from a tenth to a half inch.
The highest rain totals will be mainly north of Interstate 90.

From late Friday morning into Friday evening, the soundings show
steep surface to 800 mb (lapse rates around 8 C/km). Soundings
suggest wind gusts will be in the 35 to 50 mph. The LREF has a
probability of 60-90% that the wind gusts will be 45 mph or
greater during the afternoon. A Wind Advisory will be likely
needed west of the Mississippi River.

Monday through Wednesday

A low pressure area will move slowly east from the Central
Plains into the Ohio River Valley. North of this low there is a
high pressure system. Still plenty of uncertainty on the
northern edge of this rainfall. This is especially the case on
Monday and Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1229 PM CDT Thu May 15 2025

A swath of high-end MVFR ceilings are moving out of the RST
terminal with VFR ceilings expected for much of the period.
Storms have started to form along the arcing cold front across
south central Minnesota. Mesoanalysis shows soundings across our
area becoming uncapped earlier than expected so have included
TEMPO groupings for these storms at both terminals. There is
lower confidence with the RST TEMPO but enough to include it
based on current observations. This line of storms will quickly
move through the area with winds out of the south veering more
to the west/southwest behind the front this evening. Some LLWS
will be possible at both sites overnight so have included with
this package but fine tuning may be needed with future updates.
Wrap-around precipitation from the low pressure system will
start to impact the RST terminal late in the period so have
added in a PROB30 for this timeframe but increased confidence
with the next update may warrant changing that to a prevailing
group with the next package.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Boyne
AVIATION...Barendse
Hazardous weather outlook, May 15, 4:17 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
417 AM CDT Thu May 15 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
417 AM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Severe storms are likely for some this afternoon into early
evening. Locally, the higher risk lies east of the Mississippi
River, along and north of Interstate 90. Very large hail of 2
inches or greater, tornadoes and damaging winds are all possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed east of the Mississippi River between 2 and
7 PM today...especially in locations north of Interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, May 15, 4:33 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
433 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Hail             3 W Alma Center         44.44N 90.97W
05/15/2025  E1.75 Inch       Jackson            WI   Public

            Picture via social media.

&&

KB
Local storm report, May 15, 4:34 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
434 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             Elroy                   43.74N 90.27W
05/15/2025  M1.00 Inch       Juneau             WI   Law Enforcement

&&

NRF
Local storm report, May 15, 4:35 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
435 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     Hail             Mauston                 43.80N 90.09W
05/15/2025  M0.70 Inch       Juneau             WI   Law Enforcement

&&

NRF
Local storm report, May 15, 4:38 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
438 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             1 WNW Arkdale           44.04N 89.90W
05/15/2025  M1.75 Inch       Adams              WI   Trained Spotter

&&
Local storm report, May 15, 4:40 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
440 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Hail             1 NNE Camp Douglas      43.94N 90.26W
05/15/2025  M1.00 Inch       Juneau             WI   Other Federal

&&

NRF
Local storm report, May 15, 4:44 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
444 PM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             3 SSW Plainville        43.67N 89.83W
05/15/2025  M1.00 Inch       Juneau             WI   Trained Spotter

&&

NRF

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:44 PM CDTSevere Thunderstorm WarningARXBuffalo46 min
May 15, 2:56 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau34 min
May 15, 3:10 PM CDTTornado WarningARXBuffalo20 min
May 15, 3:16 PM CDTSevere Thunderstorm WarningARXRichland44 min
May 15, 3:21 PM CDTWind AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 6 more6 hr
May 15, 3:28 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau47 min
May 15, 3:34 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon20 min
May 15, 3:51 PM CDTSevere Thunderstorm WarningARXJackson24 min
May 15, 3:59 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Vernon46 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningARXJackson, Monroe38 min
May 15, 4:07 PM CDTSevere Thunderstorm WarningARXAdams, Juneau68 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningARXClark, Jackson48 min
May 15, 4:24 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, Monroe51 min
May 15, 4:30 PM CDTTornado WarningARXClark45 min
May 15, 4:44 PM CDTSevere Thunderstorm WarningARXClark46 min
May 15, 5:06 PM CDTTornado Warning Tornado observedARXClark39 min
May 15, 5:06 PM CDTTornado WarningARXAdams24 min
May 15, 5:14 PM CDTSevere Thunderstorm WarningARXAdams, Juneau46 min
May 15, 5:42 PM CDTSevere Thunderstorm WarningARXTaylor33 min
May 15, 5:45 PM CDTTornado WarningARXTaylor30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.